Alert archive / Montana / Blizzard Warnings in 2017

Blizzard Warning 1, NWS Glasgow, MT

January 12, 20174 counties in Montana

NWS Glasgow, MT issued this blizzard warning at Jan 12, 2017, 1:42 AM MST for 4 counties in Montana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 12, 2017, 1:42 AM MST (08:42 UTC)
Expired
Jan 12, 2017, 6:08 AM MST
In force
4 hr
Issued by
NWS Glasgow, MT

Counties Daniels County, MT, Richland County, MT, Roosevelt County, MT, Sheridan County, MT

The radar

The Glasgow radar (KGGW), 129 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 8.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2017-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2017-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1552 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

793 
WWUS45 KGGW 120842
WSWGGW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
142 AM MST THU JAN 12 2017

MTZ018-019-062-121900-
/O.CAN.KGGW.WC.Y.0006.000000T0000Z-170112T1900Z/
/O.NEW.KGGW.BZ.W.0001.170112T0842Z-170112T1900Z/
DANIELS-SHERIDAN-EASTERN ROOSEVELT-
INCLUDING THE CITIES OF SCOBEY, PLENTYWOOD, MEDICINE LAKE, 
AND CULBERTSON
142 AM MST THU JAN 12 2017

...BLIZZARD WARNING IN EFFECT UNTIL NOON MST TODAY...
...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL NOON MST TODAY. THE WIND CHILL
ADVISORY HAS BEEN CANCELLED.

* GROUND BLIZZARD...NORTHWEST WINDS 25 TO 35 MPH WITH GUSTS TO 60
  MPH WILL CREATE BLIZZARD CONDITIONS THIS MORNING. 

* WIND CHILLS...BETWEEN 20 BELOW AND 30 BELOW.

* TIMING...THROUGH THIS MORNING.

* IMPACTS...NEAR ZERO VISIBILITY IN BLOWING SNOW. SOME ROADS WILL
  BE DRIFTED SHUT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF TRAPPED IN THE BLIZZARD DO NOT LEAVE YOUR CAR. DISORIENTATION 
CAN OCCUR QUICKLY IN LOW TEMPERATURES AND WHITE OUT CONDITIONS 
WHICH CAN LEAD TO A LIFE THREATENING SITUATION.

&&

$$

MTZ024-121900-
/O.CAN.KGGW.WC.Y.0005.000000T0000Z-170112T1900Z/
/O.NEW.KGGW.BZ.W.0001.170112T0842Z-170112T1900Z/
RICHLAND-
INCLUDING THE CITIES OF SIDNEY AND FAIRVIEW
142 AM MST THU JAN 12 2017

...BLIZZARD WARNING IN EFFECT UNTIL NOON MST TODAY...
...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL NOON MST TODAY. THE WIND CHILL
ADVISORY HAS BEEN CANCELLED.

* GROUND BLIZZARD...NORTHWEST WINDS 25 TO 35 MPH WITH GUSTS TO 60
  MPH WILL CREATE BLIZZARD CONDITIONS THIS MORNING. 

* WIND CHILLS...BETWEEN 20 BELOW AND 30 BELOW.

* TIMING...THROUGH THIS MORNING.

* IMPACTS...NEAR ZERO VISIBILITY IN BLOWING SNOW. SOME ROADS WILL
  BE DRIFTED SHUT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF TRAPPED IN THE BLIZZARD DO NOT LEAVE YOUR CAR. DISORIENTATION 
CAN OCCUR QUICKLY IN LOW TEMPERATURES AND WHITE OUT CONDITIONS 
WHICH CAN LEAD TO A LIFE THREATENING SITUATION.

&&

$$

MTZ016-017-020-059-061-121900-
/O.CON.KGGW.WC.Y.0006.000000T0000Z-170112T1900Z/
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
WESTERN ROOSEVELT-NORTHERN PHILLIPS-NORTHERN VALLEY-
INCLUDING THE CITIES OF MALTA, SACO, GLASGOW, FORT PECK, 
HINSDALE, FRAZER, WOLF POINT, POPLAR, WHITEWATER, AND OPHEIM
142 AM MST THU JAN 12 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WIND CHILLS...BETWEEN 20 BELOW AND 35 BELOW.

* TIMING...THROUGH THIS MORNING.

* IMPACTS...COULD RESULT IN FROSTBITE WITHIN 30 MINUTES.

* WINDS...WEST TO NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* OTHER IMPACTS...OVERNIGHT PERSISTENT WINDS IN EXCESS OF 15 MPH 
  WILL SUPPORT BLOWING SNOW AND PERIODS OF REDUCED VISIBILITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRESS ADEQUATELY. BE SURE TO WEAR LAYERED LIGHT WEIGHT AND WIND
PROOF CLOTHING, AND WEAR A HAT AND MITTENS FOR PROTECTION FROM
THE DANGERS OF FROSTBITE.

&&

$$

MTZ021>023-025>027-060-121900-
/O.CON.KGGW.WC.Y.0005.000000T0000Z-170112T1900Z/
PETROLEUM-GARFIELD-MCCONE-DAWSON-PRAIRIE-WIBAUX-
SOUTHWEST PHILLIPS-
INCLUDING THE CITIES OF WINNETT, JORDAN, CIRCLE, GLENDIVE, 
RICHEY, TERRY, WIBAUX, AND ZORTMAN
142 AM MST THU JAN 12 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WIND CHILLS...BETWEEN 20 BELOW AND 35 BELOW.

* TIMING...THROUGH THIS MORNING.

* IMPACTS...COULD RESULT IN FROSTBITE WITHIN 30 MINUTES.

* WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* OTHER IMPACTS...OVERNIGHT PERSISTENT WINDS IN EXCESS OF 15 MPH 
  WILL SUPPORT BLOWING SNOW AND PERIODS OF REDUCED VISIBILITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRESS ADEQUATELY. BE SURE TO WEAR LAYERED LIGHT WEIGHT AND WIND
PROOF CLOTHING, AND WEAR A HAT AND MITTENS FOR PROTECTION FROM
THE DANGERS OF FROSTBITE.

&&

$$
1 follow-up statement
182 
WWUS45 KGGW 121308
WSWGGW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
608 AM MST THU JAN 12 2017

MTZ018-019-024-062-121900-
/O.CAN.KGGW.BZ.W.0001.000000T0000Z-170112T1900Z/
/O.EXA.KGGW.WC.Y.0006.000000T0000Z-170112T1900Z/
DANIELS-SHERIDAN-RICHLAND-EASTERN ROOSEVELT-
INCLUDING THE CITIES OF SCOBEY, PLENTYWOOD, MEDICINE LAKE, 
SIDNEY, FAIRVIEW, AND CULBERTSON
608 AM MST THU JAN 12 2017

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON MST TODAY...
...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL NOON MST TODAY. THE BLIZZARD
WARNING HAS BEEN CANCELLED.

* WIND CHILLS...BETWEEN 25 BELOW AND 40 BELOW.

* TIMING...THROUGH THIS MORNING.

* IMPACTS...COULD RESULT IN FROSTBITE WITHIN 30 MINUTES.

* WINDS...NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* OTHER IMPACTS...AREAS OF BLOWING SNOW WILL CONTINUE TO REDUCE
  VISIBILITY AT TIMES THIS MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRESS ADEQUATELY. BE SURE TO WEAR LAYERED LIGHT WEIGHT AND WIND
PROOF CLOTHING, AND WEAR A HAT AND MITTENS FOR PROTECTION FROM
THE DANGERS OF FROSTBITE.

&&

$$

MTZ016-017-020-059-061-121900-
/O.CON.KGGW.WC.Y.0006.000000T0000Z-170112T1900Z/
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
WESTERN ROOSEVELT-NORTHERN PHILLIPS-NORTHERN VALLEY-
INCLUDING THE CITIES OF MALTA, SACO, GLASGOW, FORT PECK, 
HINSDALE, FRAZER, WOLF POINT, POPLAR, WHITEWATER, AND OPHEIM
608 AM MST THU JAN 12 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WIND CHILLS...BETWEEN 20 BELOW AND 35 BELOW.

* TIMING...THROUGH THIS MORNING.

* IMPACTS...COULD RESULT IN FROSTBITE WITHIN 30 MINUTES.

* WINDS...NORTHWEST 10 TO 15 MPH.

* OTHER IMPACTS...OVERNIGHT PERSISTENT WINDS IN EXCESS OF 15 MPH 
  WILL SUPPORT BLOWING SNOW AND PERIODS OF REDUCED VISIBILITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRESS ADEQUATELY. BE SURE TO WEAR LAYERED LIGHT WEIGHT AND WIND
PROOF CLOTHING, AND WEAR A HAT AND MITTENS FOR PROTECTION FROM
THE DANGERS OF FROSTBITE.

&&

$$

MTZ021>023-025>027-060-121900-
/O.CON.KGGW.WC.Y.0005.000000T0000Z-170112T1900Z/
PETROLEUM-GARFIELD-MCCONE-DAWSON-PRAIRIE-WIBAUX-
SOUTHWEST PHILLIPS-
INCLUDING THE CITIES OF WINNETT, JORDAN, CIRCLE, GLENDIVE, 
RICHEY, TERRY, WIBAUX, AND ZORTMAN
608 AM MST THU JAN 12 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WIND CHILLS...BETWEEN 20 BELOW AND 35 BELOW.

* TIMING...THROUGH THIS MORNING.

* IMPACTS...COULD RESULT IN FROSTBITE WITHIN 30 MINUTES.

* WINDS...NORTHWEST 10 TO 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRESS ADEQUATELY. BE SURE TO WEAR LAYERED LIGHT WEIGHT AND WIND
PROOF CLOTHING, AND WEAR A HAT AND MITTENS FOR PROTECTION FROM
THE DANGERS OF FROSTBITE.

&&

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this blizzard warning went out at Jan 11, 7:41 PM MST, 6 hours 1 minute earlier.

Area forecast discussion, Jan 11, 7:41 PM MST, 6 hours 1 minute before
Area Forecast Discussion
National Weather Service GLASGOW MT
741 PM MST Wed Jan 11 2017

.SHORT TERM...for northeast Montana...today through Fri...
Temperatures were already approaching forecast minimums early this
evening. While 850mb temperatures are several degrees warmer
tonight than last night, winds are lighter for many locations
across northeast Montana.

The combination of light winds, fresh snow pack, and mainly clear
skies is a recipe for strong radiational cooling. So, stronger
radiational cooling due to lighter winds will help offset the fact
that the 850mb temperatures are modestly milder tonight.
Additionally, daytime high temperatures were below zero in many
instances so things are starting off from a colder start this
evening in comparison to last evening. As a result, expect low
temperatures by Thursday morning to be in the 15 to 30 below range
once again, with the coldest pockets in the valleys where winds
are lightest. A rule of thumb may be to shave off another 7 to 10
degrees from the 7pm temperatures to get your approximate morning
low for Thursday morning. In the northeast zones, winds are more
persistent and so maintained a mention of blowing snow for the
overnight period. Other forecast elements are on track. Maliawco

Previous Discussion...

The bitter cold air mass today is in control across the region
with the coldest temperatures of the season recorded this morning.
Now, with a slight shift to the east, the temperatures are
expected to warm just a bit. Granted that still means below zero
temperatures.

As wind speeds over our eastern zones remain in the 10 to 15 mph
range, blowing snow will persist through the overnight and
Thursday morning hours. Currently, the blowing snow is not
expected to be a big enough impact to warrant any new headlines,
keeping the focus on the wind chill advisory for now. Would be
wise to keep a close eye on area visibility observations if a
change in headlines becomes necessary. Also would be a good idea
to mention blowing snow as a side note.

A few days ago, when the current wind chill advisory was expanded
in time through Thursday morning, it was a bit uncertain whether
the next day would need that headline as well. As that time grows
closer, and the latest model consensus continues to keep a cold
hold on the region through Friday, another expansion of the wind
chill advisory may be needed. To avoid to much product confusion,
felt it was best to let the next shift have another look at this
situation and make that decision. If so, it would likely not need
to include our 2 SW zones.

Beginning Friday, the large cold Canadian low pressure trough
moves further away and northeast Montana begins to receive more
influence from more moderating air masses along a more zonal flow
regime with temperatures climbing above zero and some chinook
winds off the Rocky Mountains into the weekend - a welcome
change.

BMickelson

.LONG TERM...Fri night through Wed...

AFTERNOON UPDATE:
Forecast is mostly unchanged. First half of the long range
remains completely dry with a stead slow warm up. By the second
half of the long range or from about Monday onward confidence
drops off but bulk of the models are still pushing towards a
strong ridge with general warming across the area and the
potential for above freezing temperatures.

However smart money on above freezing temperatures also has to
recognize that snow pack across the region should and will be
eaten through to attempt this prolonged run above freezing. This
same moisture content can lead to a feedback effect from low
stratus clouds that could easily preclude the warm up itself,
unless this warm up is persistent with strong mixing winds to
transport the moisture away.  GAH

PREVIOUS LONG TERM DISCUSSION:
The long term forecast gets underway Friday night into the
weekend with a retreating arctic air mass ejecting further and
further downstream from the CWA. Mostly dry zonal upper flow from
the northern branch of a split flow pattern will pass over eastern
Montana this coming weekend with high temperatures returning to
near or above freezing. This will present a couple of impacts to
the area. First, some snow melt may refreeze at night and create
slick travel conditions at times. Second, increasing potential for
nocturnal freezing fog is expected with added moisture to the
lower boundary layer.

Monday through Wednesday of next week features increasing
ensemble spread in the 500mb height pattern. While broad consensus
exists on an overall continued milder trend in temperatures, some
models do bring in an occasional shortwave trough. Timing/track
of these features might impact precipitation chances for the area.
For now will finish the long term forecast with slight chance
pops given the uncertainty at these large time scales. Maliawco

&&

.AVIATION...

FLIGHT CATEGORY: VFR

SYNOPSIS: High surface pressure has moved into the region.
Expect partly cloudy to clear skies and good flying conditions.

WINDS: West to southwest at 5 to 15 kts.

GAH/Proton

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until noon MST Thursday for Central and
Southeast Phillips...Central and Southern Valley...Daniels...
Dawson...Eastern Roosevelt...Garfield...McCone...Northern
Phillips...Northern Valley...Petroleum...Prairie...Richland...
Sheridan...Southwest Phillips...Western Roosevelt...Wibaux.

&&

weather.gov/glasgow
Hazardous weather outlook, Jan 11, 2:56 PM MST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
256 PM MST WED JAN 11 2017

MTZ016>027-059>062-122200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
256 PM MST WED JAN 11 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT FOR ALL OF NORTHEAST MONTANA
FOR WIND CHILLS OF 20 TO 35 BELOW ZERO WHICH COULD RESULT IN
FROSTBITE WITHIN 30 MINUTES.

PERSISTENT WINDS AT OR ABOVE 15 MPH WILL CREATE AREAS OF BLOWING
SNOW AND REDUCED VISIBILITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WIND CHILL ADVISORY IS IN EFFECT THROUGH THURSDAY MORNING.

PERSISTENT WINDS AT OR ABOVE 15 MPH WILL CREATE AREAS OF BLOWING
SNOW AND REDUCED VISIBILITY. EXPECT WINDS TO DIMINISH BELOW 10 MPH
BY THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 2:14 PM MSTWind Chill AdvisoryGGWDaniels, Dawson, McCone, Phillips, Prairie, Richland and 4 more19 hr

Nearby

Blizzard Warnings in Montana, 2017Every blizzard warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.